Thunderstorm Wind, Meade
- When
- August 1, 5:42 PM MST
- Where
- Meade County, 2 mi S of Opal
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.867, -102.483
A severe thunderstorm across northern Meade County produced wind gusts estimated at 80 mph and quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm across northern Meade County produced wind gusts estimated at 80 mph and quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 1:25 PM MST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 225 PM MDT MON AUG 1 2005 .DISCUSSION...UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL HIGH PLAINS CONTINUES TO BE THE DOMINANT LARGE SCALE FEATURE TODAY...AND IS FORECAST TO STRENGTHEN AND SPREAD WESTWARD THROUGH THE END OF THE WEEK. A WEAK UPPER LEVEL IMPULSE MOVED OUT OF THE CWA THIS MORNING. IT IS TAKING A LITTLE TIME TO REACH CONVECTIVE TEMPERATURES THIS AFTERNOON SO NOTHING HAS FIRED UP YET. ALSO WATER VAPOR IMAGERY INDICATES SOME SUBSIDENCE BEHIND THE SHORT WAVE. ANOTHER SHORT WAVE CURRENTLY MOVING OUT OF NORTHERN UTAH IS FORECAST TO CROSS THE CONTDVD INTO EASTERN WYOMING AND SWRN SOUTH DAKOTA LATER THIS EVENING. TONIGHT...THE NRN UTAH SHORT WAVE IS EXPECTED TO BECOME MORE OF A FACTOR IN PRODUCING WIDESPREAD THUNDERSTORMS BY MID TO LATE EVENING. NEITHER THE NAM OR GFS SEEM TO SHOW THIS BEING AS WELL ORGANIZED AS IT LOOKED ON THE WATER VAPOR IMAGERY...AND ARE ONLY SHOWING BITS AND PIECES OF ENERGY EMBEDDED IN THE FLOW. WITH THE CURRENT FORECAST TRACK OF THIS FEATURE IT APPEARS THE SOUTHWESTERN CORNER OF SOUTH DAKOTA AND NEBRASKA WILL RECEIVE THE MAJOR PORTION OF THE DYNAMIC IMPACT ALONG WITH THE SOUTHERN BLACK HILLS. FORECASTS FOR A MODEST AMOUNT OF SHEAR AND ADEQUATE INSTABILITY INDICATE THE POTENTIAL FOR SOME/ISOLD MARGINALLY SEVERE HAIL AND WIND PRODUCING STORMS. THE HODOGRAPHS SUPPORT SLOW STORM MOVEMENT. THE SLOW MOVEMENT COMBINED WITH THE ABOVE NORMAL PW WILL MAKE IT NECESSARY TO KEEP AN EYE OUT FOR LOCALLY HEAVY PRECIP ACCUMULATIONS TONIGHT. TUESDAY IS STILL EXPECTED TO BE THE WARMEST DAY OF THE WEEK WITH THE THERMAL RIDGE OVER WESTERN SOUTH DAKOTA. EXTENSIVE MID AND HIGH LEVEL REMAINS OF CONVECTIVE ACTIVITY COULD HINDER THE WARMUP...BUT 850-700MB TEMPERATURES WILL SUPPORT MIXING OUT TO NEAR 100. PM CONVECTION WILL STAY IN THE FORECAST WITH DEEP MONSOON MOISTURE OVER THE AREA. WEDNESDAY...THE MODELS PUSH THE COLD FRONT THROUGH THE AREA EARLY WEDNESDAY. THE FORECAST SURFACE PRESSURE GRADIENT WILL SUPPORT NORTHERLY WINDS OF 20-30 MPH. DRY STABLE AIR WILL SPREAD ACROSS THE FORECAST AREA...DURING THE DAY. TIMING OF THE FRONT AND PROGRESSION OF THE CLOUD SHIELD WILL MAKE TEMP FORECASTS TRICKY. THURSDAY...HIGH PRESSURE WITH COOL DRY STABLE AIR WILL DOMINATE CONDITIONS. .EXTENDED...FRI AND SAT WILL SEE WARMER TEMPS AS BROAD UPPER RIDGE BUILDS AGAIN...WITH THERMAL RIDGE...LOW RH...AND SW FLOW OVER NRN HIGH PLAINS. LAST NIGHTS GFS SHOWS A SHORT WAVE MOVING FROM WY-CO INTO NE AS A LEE SIDE TROF MOVES ACROSS THE AREA SAT..BUT MAIN AREA OF PRECIP REMAINS FROM NE INTO SERN SD...BUT WILL WATCH TREND TO SEE IF IT MOVES NORTH ON SUCCESSIVE RUNS. A COLD FRONT WILL PUSH THROUGH SUN WITH COOLER TEMPS BEHIND IT...THEN UPPER RIDGE REBOUNDS FOR MAINLY WARM AND DRY WEATHER NEXT WEEK. && .AVIATION...MONSOONAL MOISTURE FLOWING AROUND WRN EDGE OF UPPER HIGH WITH EMBEDDED SHORTWAVES. FIRST ONE OVER SC WY-NC CO MOVING TWD NE PANHANDLE THAT IS STARTING TO TRIGGER TSTMS OVER SERN WY...AND WILL LIKELY AFFECT SWRN SD AND TWEB RTS 285 AND 258. ADDITIONAL MSTR WILL MOVE INTO THE AREA OVERNIGHT...AND EXPECT SCT-BKN MID CLOUDS BY MRNG...THEN AS STRONGER WAVE CURRENTLY OVR SRN UT WILL REACH THE AREA...A BETTER CHC OF TSTMS TUES AFTN. ON THE SFC...LEE TROF FM ERN MT TO WY-SD BORDER. WINDS WL REMAIN SE AT RAP...DECREASING A BIT OVERNIGHT...THEN SWITCH TO THE NW BY LATE MRNG. SW WINDS WILL INCREASE AT GCC LATE THIS AFTN...THEN BCM NW DURING THE EARLY MRNG. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CARPENTER/SANDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 547 AM MDT MON AUG 1 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 547 AM MDT (647 AM CDT) MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. A TROF OF LOW PRESSURE WILL MOVE INTO NORTHEAST WYOMING THIS AFTERNOON. MEANWHILE...AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WYOMING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING AND THE BLACK HILLS THIS AFTERNOON...THEN SPREAD EASTWARD OVERNIGHT. SOME OF THE THUNDERSTORMS OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL AROUND ONE INCH IN DIAMETER. DUE TO THE SLOW MOVEMENT OF SOME THUNDERSTORMS...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA TUESDAY AND WEDNESDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469446, 5469447, 5469448.